Molecular model of heroin.
4

What happens if you mix heroin with other drugs?

Mixing heroin with other drugs can increase the risk of an overdose.

Mixing heroin with other drugs can increase the risk of an overdose, especially if the other drugs are opioids or depressants. Depressant drugs include alcohol, benzodiazepines (like Valium® and Xanax®), sedatives, and tranquilizers. When heroin is taken with these types of drugs, it can lead to drowsiness, sedation, unconsciousness, overdose, and death.

Most overdoses involving heroin and other opioids like fentanyl can be reversed if the person is immediately given oxygen and/or naloxone. Naloxone (also called Narcan®) is a drug that works to reverse an opioid overdose, including heroin overdose. However, overdoses that involve heroin and depressant drugs could require additional medical attention. This is because naloxone cannot reverse the effects of depressants.

Some people take heroin along with stimulant drugs like methamphetamine or cocaine. Stimulants cannot reverse opioid overdoses. In fact, they may put someone at risk of an overdose because someone might accidentally take too much heroin.


We need a health approach to heroin.

The risk of heroin use has increased with additives in the drug supply like fentanyl. Learn more about how drug decriminalization and investing in health, overdose prevention centers, and safer supply can keep people safer.

 

Reviewed and updated by Jules Netherland, PhD, and Dr. Sheila P. Vakharia on 5/2/2023.

A young woman holds a sign that says "End the Drug War."

Sign up for updates from DPA.

en_USEnglish

4/20 MATCH!

Your $1 becomes $2 to power the urgent fight to end marijuana prohibition and repair the harms of the drug war. Don’t miss your chance to fight for justice!